Alabama, 2016

Lightning Strike in Alabama, August 2, 2016

August 2, 2016 · NWS MOB · 1 event in 1 county or zone

Lightning caused damage to a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning caused damage to a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 2, 11:04 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 2, 11:04 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1204 PM CDT TUE AUG 2 2016

.DISCUSSION...See updated information below.

&&

.UPDATE...Current package generally on track, with this morning's
activity moving inland from the Florida panhandle. Temperatures
generally on track, with the exception of the areas over the western
Florida panhandle receiving rain this morning. As the rain ends over
these areas, am expecting these areas to see some heating and see
highs close to predicted. No updates planned attm.

/16

&&

.AVIATION...
18Z issuance...General VFR conditions expected over the area, with
localized drops to low end mvfr levels in shra/tsra moving northwest
from the western Florida panhandle this afternoon. Am expecting the
activity to weaken late afternoon into the evening hours, though a
few stragglers may hang on well into the late evening and overnight
hours. Fog development is again likely tonight, though am expecting
visbys to remain at or above mvfr levels. Wednesday, as a land breeze
sets up overnight, am activity to fire up offshore, with some
affecting coastal counties during the morning hours, especially over
the western Florida panhandle.

/16

&&

.PREV DISCUSSION... /issued 830 AM CDT TUE AUG 2 2016/

DISCUSSION...See updated information for land and marine areas below.

UPDATE...Made a quick update to adjust morning pops upward along the coast
and offshore due to radar trends. /10

MARINE...

PREV DISCUSSION... /issued 752 AM CDT TUE AUG 2 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Showers and thunderstorms will increase in coverage
across the area through the morning and afternoon hours. IFR/MVFR
conditions can be expected in and around showers and thunderstorms.
VFR conditions will return this evening and overnight. /13

PREV DISCUSSION... /issued 316 AM CDT TUE AUG 2 2016/

NEAR TERM /Now Through Tuesday night/...An upper ridge will build
across the southern plains today while a downstream trough digs
across the east coast. This will place the Gulf coast in a northerly
upper flow pattern. Disturbances in this upper flow combined with
precipitable water values over 2.2 inches, daytime heating and the
sea/bay breeze will lead to another round of scattered to locally
numerous showers and thunderstorms. Storms will increase offshore
this morning and spread inland through the late morning and afternoon
hours. Heavy rain and frequent lightning will be the main threats. A
few stronger storms could produce gusty winds up to 40 mph. Showers
and thunderstorms will rapidly fade after sunset. Highs today will
climb into the low 90s in most spots. Lows tonight remain very muggy,
in the low to mid 70s inland to near 80 along the coast. /13

SHORT TERM /Wednesday Through Thursday night/...A broad upper ridge
remains over much of the southern CONUS except for an upper trof
oriented near the east coast. A series of generally modest
shortwaves move across the forecast area in a predominately light
northerly flow aloft between the eastern edge of the upper ridge and
the upper trof. Precipitable water values of 2.0-2.2 inches on
Wednesday decrease over the interior area to 1.5-1.75 inches by
Thursday with 1.75-2.0 closer to the coast as the northerly flow
aloft ushers in somewhat drier air. A surface ridge persists over the
northern Gulf through the period and maintains a surface southerly
flow, while a weak surface trof lingers over the Gulf coast states.
Expect a diurnal convective pattern to continue through the period,
with convection developing through the day due to daytime heating, a
series of shortwaves, and the weak surface trof, along with
boundaries left over from previous convection. Have gone with
somewhat higher pops for the southern portion of the area Wednesday
compared to Thursday due to somewhat better deep layer moisture. The
stronger storms each day will be capable of wind gusts to 40 mph,
heavy rains and frequent lightning. Highs each day will be in the
lower/mid 90 with afternoon heat indices of 101-106. Lows will range
from the mid 70s inland to the upper 70s near the coast. /29

LONG TERM /Friday Through Monday/...The upper trof near the east
coast moves off into the Atlantic, but in the process may cut off an
upper low over the northeast Gulf. A surface ridge is expected to
persist over the northern Gulf with a weak surface trof lingering
over the Gulf coast states, but a surface low may form over the
northeastern Gulf late in the period should the cut off upper low pan
out. Have continued with a similar pattern to the short term period
for now, with a diurnal convective pattern following through the
period. Highs will be in the lower/mid 90s with afternoon heat
indices near 101-107. Lows will range from the mid 70s inland to the
upper 70s near the coast. /29

MARINE...High pressure will continue over the northern Gulf of
Mexico through the next several days. A light south to southwest
wind will become west overnight and early in the morning closer to
the coast. Winds and seas will be higher near scattered showers and
thunderstorms. /13

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 2, 3:46 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
446 AM CDT TUE AUG 2 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-030945-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
446 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH THIS AFTERNOON. GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY
RAIN WILL BE THE MAIN THREAT.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-030945-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
446 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COAST
THIS MORNING. THEY WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...FREQUENT LIGHTNING AND GUSTY WINDS. CONDITIONS ARE ALSO
FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 11:22 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1222 PM CDT TUE AUG 2 2016

ALZ263-265-021800-
MOBILE CENTRAL AL-MOBILE COASTAL AL-
1222 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MOBILE COUNTY UNTIL 100 PM CDT...

AT 1221 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR THEODORE.
THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TILLMANS CORNER...THEODORE AND I10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3054 8800 3040 8810 3051 8824 3065 8813
TIME...MOT...LOC 1721Z 137DEG 3KT 3053 8811
Special weather statement, Aug 2, 12:37 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
137 PM CDT TUE AUG 2 2016

ALZ057-058-060-021915-
BUTLER AL-CRENSHAW AL-COVINGTON AL-
137 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CRENSHAW...NORTHEASTERN COVINGTON AND SOUTHEASTERN
BUTLER COUNTIES UNTIL 215 PM CDT...

AT 136 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR
RUTLEDGE...OR 9 MILES WEST OF LUVERNE...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRANTLEY...RUTLEDGE...DOZIER AND GANTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3138 8649 3176 8654 3180 8633 3147 8619
      3144 8619
TIME...MOT...LOC 1836Z 347DEG 17KT 3171 8642
Special weather statement, Aug 2, 12:53 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
153 PM CDT TUE AUG 2 2016

ALZ261-263-021945-
MOBILE INLAND AL-MOBILE CENTRAL AL-
153 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 245 PM CDT...

AT 153 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED OVER SEMMES...OR
8 MILES WEST OF CHICKASAW...MOVING WEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TANNER WILLIAMS...SEMMES...I65 AND I165...WILMER AND I65 AND AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3090 8812 3071 8808 3066 8839 3087 8841
TIME...MOT...LOC 1853Z 078DEG 8KT 3079 8822

The radar

The Mobile radar (KMOB), 121 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clarke

When
August 2, 1:49 PM CST
Where
Clarke County, 2 mi N of Gosport
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.609, -87.580

Lightning caused damage to trees.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654778.